LARRY E. JONES



Department of Managerial Economics and Decision Sciences
J. L. Kellogg Graduate School of Management
Northwestern University
Evanston, IL 60208
(847) 491-5161
Fax: (847) 467-1220
E-mail: lej@nwu.edu

PERSONAL

Age: 43
United States citizen

RESEARCH INTERESTS

Mathematical Economics: Models with commodities which are differentiated either by their characteristics or time of delivery.

Consumer Theory: Hedonic pricing and its applications.

Dynamic Economic Theory: Models of growth and development and the effects of government policy.

EDUCATION

University of California, Berkeley Ph.D. (Economics), December 1981
University of California, Davis M.A. (Statistics), June 1977
University of California, Davis M.A. (Economics), June 1977
University of California, Davis B.S. (Mathematics), June 1975
University of California, Davis B.A. (Economics), June 1975

EMPLOYMENT

ACADEMIC HONORS

PUBLICATIONS

  1. "Maximum Likelihood Estimation for a Class of Multinomial Distributions Arising in Reliability" (with F. J. Samaniego), The Journal of the Royal Statistical Society, Series B, 43 (1), 1981.

  2. "Existence of Equilibrium with Infinitely Many Consumers and Infinitely Many Commodities: A Theorem Based on Models of Commodity Differentiation," Journal of Mathematical Economics, 12, 1983.

  3. "A Competitive Model of Commodity Differentiation," Econometrica, 52 (2), March 1984.

  4. "Special Problems Arising in the Study of Economies with Infinitely Many Commodities," in Models of Economic Dynamics, H. Sonnenschein (ed.), New York: Springer Verlag, 1986.

  5. "The Efficiency of Monopolistically Competitive Equilibria in Large Economies: Commodity Differentiation with Gross Substitutes," Journal of Economic Theory, 41 (2), April 1987, 356-391.

  6. "Optimum Product Diversity and the Incentives for Entry in Large Economies," Quarterly Journal of Economics, August 1987, 595-613.

  7. "Existence of Equilibria with Infinitely Many Commodities: Banach Lattices Revisited," Journal of Mathematical Economics, 16, 1987, 89-104.

  8. "The Characteristics Model, Hedonic Prices and the Clientele Effect," Journal of Political Economy, June 1988, 96, No. 3, 551-567.

  9. "Labor Contracts in a Model of Imperfect Competition," with V. V. Chari and R. E. Manuelli, American Economic Review, May 1989, 358-364.

  10. "Price Stability and Futures Trading in Non-Storable Commodities." with V. V. Chari and R. Jaganathan, Quarterly Journal of Economics, May 1990.

  11. "A Convex Model of Equilibrium Growth: Theory and Policy Implications," with R. E. Manuelli, Journal of Political Economy, 1990, 98, 1008-1038, reprinted in Models of Economic Growth and Development: Vol. I, G. Grossman, Ed., Vol. I, 1996, 185-215, Elgar (Cambridge).

  12. "The Coordination Problem and Equilibrium Theories of Recessions." with R. E. Manuelli, American Economic Review, 1992, 82, June, 451-471.

  13. "Introduction: Symposium on Economic Growth, Theory and Computations," with Nancy L. Stokey, Journal of Economic Theory, 1992, Vol. 58, No. 2, 117-134.

  14. "Finite Lifetimes and Growth," with R. E. Manuelli, Journal of Economic Theory, 1992, Vol. 58, No. 2, 171-197.

  15. "Equilibrium in Competitive, Infinite Dimensional Settings," in Advances in Economic Theory: Sixth World Congress of the Econometric Society, Vol. II, 1992, J. J. Laffont, Ed., Cambridge University Press, Cambridge.

  16. "Optimal Taxation in Models of Endogenous Growth," with R. E. Manuelli and Peter E. Rossi, Journal of Political Economy, 1993, Vol. 101, No. 3, 485-517.

  17. "Growth and the Effects of Inflation," with R. E. Manuelli, Journal of Economic Dynamics and Control, November 1995, Vol. 19, No. 8, 1405-1448.

  18. "The Sources of Growth," with R. E. Manuelli, Journal of Economic Dynamics and Control, Vol. 21, No. 1, 1997, 75-114, and (in Spanish), Cuadernos Economicos, No. 58, 1995, 71-106.

  19. "Introduction: Modelling Growth," with R. E. Manuelli, Journal of Economic Dynamics and Control, Vol. 21, No. 1, 1997, 1-22, and Cuadernos Economicos, (in Spanish), No. 58, 1995, 3-22.

  20. "The Growth Effects of Monetary Policy," with V. V. Chari and R. E. Manuelli, The Quarterly Review of the Federal Reserve Bank of Minneapolis, Fall 1995, 18-32.

  21. "Inflation, Growth and Financial Intermediation," with V. V. Chari and R. E. Manuelli,The Review of the Federal Reserve Bank at St. Louis, May/June 1996. vol. 76, 3. pp. 41-58.

  22. "On the Optimal Taxation of Capital Income," with R. E. Manuelli and Peter E. Rossi, Journal of Economic Theory, Vol. 73, No.1, 1997, 93-117.

  23. "A Reconsideration of the Problem of Social Cost: Free Riders and Monopolists," with V. V. Chari, forthcoming, Economic Theory.

  24. "The Economics of Split Voting in Representative Democracies," with V. V. Chari and R. Marimon, forthcoming, American Economic Review.

PAPERS UNDER REVIEW

"Development, Collective Decision Making and the Environment," with R. E. Manuelli, under review.

WORKING PAPERS AND UNPUBLISHED WORK

  1. "Policy Uncertainty and Informational Monopolies: The Case of Monetary Policy," with R. E. Manuelli.

  2. "Big Groups, Small Groups and the Politics of Redistribution," with V. V. Chari.

  3. "A Model of Stochastic Growth," with R. E. Manuelli and E. Stacchetti.

  4. "The Risk Premium with Portfolio Restrictions," with R. E. Manuelli.

  5. "Optimal Taxation with a Balanced Budget," with R. E. Manuelli and Peter E. Rossi.

  6. "Notes on the Existence of Equilibrium in Infinite Horizon Models with Taxes and Government Spending," with R. E. Manuelli.

  7. "A Reconsideration of the Problem of Social Cost: The Case of Local Public Goods," with V. V. Chari.

  8. "A Note on the Joint Occurence of Insurance and Gambling," Northwestern University working paper, with R. E. Manuelli.

CURRENT RESEARCH PROJECTS

  1. "Existence of Equilibria in Infinite Dimensional Models with Distortions," with R. E. Manuelli.
  2. "Growth and Stochastic Policies," with R. E. Manuelli and E. Stacchetti.
  3. "The Growth Empirics of Fical Policy," with R. E. Manuelli and E. McGratten.

REFEREEING

    Econometrica, Journal of Political Economy, American Economic Review, Journal of Economic Theory, Journal of Mathematical Economics, Journal of Monetary Economics, The Quarterly Journal of Economics, The Rand Journal of Economics, Journal of Monetary Economics, Mathematics for the Social Sciences, The Review of Economic Studies, Journal of Economic Dynamics and Control, Journal of Public Economics, Journal of International Economics, International Economic Review, Cuadernos Economicos, The Scandinavian Journal of Economics, Journal of International Economics, Journal of Macroeconomics, Economics Letters, The Economic Journal, and the National Science Foundation, Associate Editor for Econometrica (twice), Journal of Economic Theory, Journal of Mathematical Economics, and Journal of Economic Dynamics and Control.